Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 21, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 29, 2020, 3:41 PM EDT for Delaware County, Otsego County, New York. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2020, 3:41 PM EDT (19:41 UTC)
- Expired
- May 29, 2020, 4:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Delaware County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:06 PM EDT | TSTM WND DMG | West Oneonta, NY | WIRES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:25 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WUUS51 KBGM 291941
SVRBGM
NYC025-077-292045-
/O.NEW.KBGM.SV.W.0021.200529T1941Z-200529T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
341 PM EDT Fri May 29 2020
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southwestern Otsego County in central New York...
Northwestern Delaware County in central New York...
* Until 445 PM EDT.
* At 340 PM EDT, a severe thunderstorm was located near Sidney, or 10
miles north of Deposit, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oneonta, Sidney, Delhi, Meredith, Masonville, Unadilla, Otego,
Franklin, West End and Sidney Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4224 7484 4214 7539 4220 7542 4232 7542
4234 7540 4236 7540 4253 7502
TIME...MOT...LOC 1940Z 243DEG 22KT 4222 7538
HAIL...1.00IN
WIND...60MPH
$$
Kistner1 follow-up statement
199
WWUS51 KBGM 291958
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
358 PM EDT Fri May 29 2020
NYC025-077-292045-
/O.CON.KBGM.SV.W.0021.000000T0000Z-200529T2045Z/
Otsego NY-Delaware NY-
358 PM EDT Fri May 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTH CENTRAL OTSEGO AND NORTHWESTERN DELAWARE COUNTIES...
At 358 PM EDT, a severe thunderstorm was located over Sidney Center,
or 9 miles northwest of Walton, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oneonta, Meredith, Otego, Franklin, West End, Sidney Center, East
Sidney, Meridale, Emmons and North Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4235 7491 4226 7524 4232 7528 4241 7528
4253 7502 4239 7493
TIME...MOT...LOC 1958Z 243DEG 22KT 4228 7523
HAIL...1.00IN
WIND...60MPH
$$
KistnerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:44 PM EDT, 57 minutes earlier.
Area forecast discussion, May 29, 2:44 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 244 PM EDT Fri May 29 2020 .SYNOPSIS... A storm system will spread thunderstorms across NY and PA today, with some storms containing strong winds, hail, and heavy downpours. Cooler weather will return Saturday morning and last into Monday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... 243 PM update... A severe thunderstorm watch is now in effect for our Northeastern PA counties and over the eastern half of Upstate NY. The best combination of MLCAPE values (>1500 j/kg) and eff Layer helicity (~100) exists along and east of I-81 over NY State. While helicity remains marginal, the short term models forecast shear to increase late this afternoon into early evening. Thunderstorm activity west of the watch box has struggled to organize with cores collapsing before reaching severe levels. We will continue to monitor thunderstorms as they enter the more favorable environment over the eastern forecast area. Another line of thunderstorms will move in from Western NY along the cold front this evening. Cooler, drier air will bring the thunderstorm threat to an end late this evening. Showers will taper off toward morning. An isolated shower will remain possible on Saturday as temperatures climb into the lower 70s under a mix of sun and clouds. Much cooler air will dive into NY and PA Saturday night. Temperatures will fall into the lower and middle 40s. 1059 AM update... Sunny breaks late this morning are allowing the atmosphere to rapidly destabilize. SPC's SREF probability maps now show a strong chance for >1000 mixed layer CAPEs east of I-81 with low level helicity maximized from our eastern borders into New England. In addition, the humid lower atmosphere will yield LCL heights at or below 750m through the afternoon and evening hours. As we discussed in yesterday afternoon's update, the best chance for rotating updrafts will be over our eastern forecast area. But all of Upstate NY looks primed for severe weather this afternoon, with the main threats being damaging winds, hail, and very heavy downpours. && .SHORT TERM /SUNDAY THROUGH MONDAY/... A surface high over Wisconsin will slowly slide to the south and east and be over Virginia by Monday. This will keep a northwest flow of cool air over the region in the period. Instability with the upper trough will be enhanced by a couple of weak waves so with heating, clouds and a few sprinkles are possible through the period, especially in the afternoon and evening. Temperatures will average about 10 degrees below normal for the end of May. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... No changes to the long term. Period will feature slowly building upper heights and a return to near normal temperatures. Waves passing by will bring the chance for showers, especially Tuesday night into Wednesday. 400 am update... Weather pattern next week starts off on the cool side with a few light rain showers Monday...especially in the afternoon...when the air mass on the back side of a departing cold trough becomes diurnally unstable. Temperatures on Monday will be able to warm into the lower to mid 60s, but dew points will still remain in the 30s and 40s. Precipitation chances are very low, and the eventual result may end up being just some convective cumulus in the afternoon with virga. Another cool night expected Monday night with temps dropping off into the lower to mid 40s. However, a warming trend will begin Tuesday through the middle of the week with highs on Tuesday in the mid 60s to near 70...and temperatures into the mid to upper 70s by Thursday. The overall synoptic pattern will begin to be defined by a broad, and relatively flat upper ridge building across the Upper Midwest into the Northeast on Tuesday. There is some indication of a few embedded short waves riding ewd across this ridge over the Great Lakes through the Northeast, which would generate scattered showers and storms. The timing and location of these waves are quite uncertain, so will continue to carry chance pops from late Tuesday through Thursday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... A line of thunderstorms with heavy downpours, strong winds, and small hail will move across the terminals this afternoon and evening. Although scattered thunderstorms will be over the region from now through the evening hours, the most likely time for strong to severe thunderstorms will be between 19z and 23z. Outside of storms, skies will be scattered to broken with ceilings between 2500 and 4000 feet. MVFR restrictions are likely in thunderstorms. After the cold front moves through this evening, winds will shift to the west at 5 to 10 knots. We are forecasting a broken ceiling around 2500 to 3500 feet overnight with VFR conditions developing in partial clearing after sunrise. Outlook... Saturday afternoon through Tuesday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJP NEAR TERM...DJP SHORT TERM...DGM LONG TERM...BJT/DGM AVIATION...DJP
Hazardous weather outlook, May 29, 2:31 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 231 PM EDT Fri May 29 2020 NYZ015>018-022>025-044-301845- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Cortland- 231 PM EDT Fri May 29 2020 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. A few thunderstorms moving across the region this afternoon and evening will produce brief heavy downpours and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-036-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072- 301845- Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Tioga-Broome- Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 231 PM EDT Fri May 29 2020 ...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, May 29, 2:42 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Binghamton NY
242 PM EDT Fri May 29 2020
NYZ045-056-291930-
Chenango NY-Broome NY-
242 PM EDT Fri May 29 2020
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL BROOME AND SOUTHERN
CHENANGO COUNTIES UNTIL 330 PM EDT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chenango Forks, or 10 miles east of Greater Binghamton Airport,
moving northeast at 25 mph.
Small hail and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
Norwich, Guilford, Coventry, Greene, Oxford, Bainbridge, South
Oxford, Rockdale, Brisben and Mt Upton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4239 7540 4237 7540 4236 7539 4235 7540
4233 7540 4217 7584 4232 7590 4260 7548
4252 7540 4247 7540 4241 7537
TIME...MOT...LOC 1841Z 233DEG 23KT 4226 7579
KistnerSpecial weather statement, May 29, 2:51 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
251 PM EDT Fri May 29 2020
NYZ045-056-PAZ039-291930-
Chenango NY-Broome NY-Susquehanna PA-
251 PM EDT Fri May 29 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BROOME...
SOUTHEASTERN CHENANGO AND NORTH CENTRAL SUSQUEHANNA COUNTIES UNTIL
330 PM EDT...
At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brackney, or near Binghamton, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Binghamton, Kirkwood, Conklin, Port Dickinson, Bainbridge, Windsor,
Afton, Harpursville, Brackney and Sanitaria Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4192 7592 4204 7601 4218 7583 4232 7542
4217 7542
TIME...MOT...LOC 1850Z 231DEG 32KT 4201 7587
KistnerSpecial weather statement, May 29, 2:59 PM EDT, 42 minutes before
Special Weather Statement National Weather Service Binghamton NY 259 PM EDT Fri May 29 2020 PAZ038-291930- Bradford PA- 259 PM EDT Fri May 29 2020 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BRADFORD COUNTY UNTIL 330 PM EDT... At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near Lincoln Falls, or 12 miles southeast of Canton, moving northeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Towanda, West Franklin, Monroe, New Albany, Overton, Burlington, Franklindale, Le Roy, Monroeton and South Branch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4159 7677 4183 7656 4165 7628 4156 7648 TIME...MOT...LOC 1859Z 222DEG 19KT 4157 7665 Kistner
Special weather statement, May 29, 3:13 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
313 PM EDT Fri May 29 2020
NYZ015>017-023-025-291945-
Southern Cayuga NY-Seneca NY-Yates NY-Schuyler NY-Tompkins NY-
313 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SENECA...NORTHWESTERN
SCHUYLER...SOUTHEASTERN YATES...SOUTHWESTERN CAYUGA...AND
NORTHWESTERN TOMPKINS COUNTIES UNTIL 345 PM EDT...
At 311 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Himrod, or near Dundee, moving northeast at 30
mph.
Small hail and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
Hector, Romulus, Starkey, Covert, Genoa, Ledyard, Trumansburg,
Dundee, Union Springs and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4245 7701 4257 7711 4286 7669 4264 7647
4255 7658 4246 7688
TIME...MOT...LOC 1911Z 232DEG 26KT 4257 7692
ButtsSpecial weather statement, May 29, 3:22 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
322 PM EDT Fri May 29 2020
NYZ045-046-292000-
Otsego NY-Chenango NY-
322 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OTSEGO AND EAST CENTRAL
CHENANGO COUNTIES UNTIL 400 PM EDT...
At 321 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Mt Upton, or 8 miles southeast of Norwich, moving
northeast at 35 mph.
Small hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oneonta, Guilford, Hartwick, Maryland, Cooperstown, Westville, New
Lisbon, Morris, Milford and Gilbertsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4250 7477 4251 7484 4247 7493 4248 7496
4246 7498 4237 7549 4249 7556 4275 7488
4251 7475
TIME...MOT...LOC 1921Z 246DEG 31KT 4244 7542
ButtsSpecial weather statement, May 29, 3:30 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
330 PM EDT Fri May 29 2020
PAZ039-040-044-292030-
Susquehanna PA-Northern Wayne PA-Lackawanna PA-
330 PM EDT Fri May 29 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SUSQUEHANNA...
NORTHEASTERN LACKAWANNA AND WEST CENTRAL WAYNE COUNTIES UNTIL 430 PM
EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wallsville, or near Waverly, moving northeast at 30 mph.
Small hail and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
Clifford, Forest City, Vandling, Union Dale, East Benton,
Tompkinsville, Lenoxville, Royal, Browndale and Marshbrook.
LAT...LON 4157 7569 4164 7573 4164 7572 4167 7575
4181 7548 4163 7536 4164 7546 4161 7546
TIME...MOT...LOC 1930Z 235DEG 25KT 4157 7573
KistnerThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:35 PM EDT | Special Weather Statement | BGM | Oneida | 25 min |
| May 29, 1:54 PM EDT | Special Weather Statement | BGM | Cortland | 36 min |
| May 29, 2:07 PM EDT | Special Weather Statement | BGM | Steuben | 38 min |
| May 29, 2:27 PM EDT | Special Weather Statement | BGM | Madison | 33 min |
| May 29, 2:42 PM EDT | Special Weather Statement | BGM | Chenango | 48 min |
| May 29, 2:51 PM EDT | Special Weather Statement | BGM | Broome | 39 min |
| May 29, 3:01 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Otsego | 44 min |
| May 29, 3:13 PM EDT | Special Weather Statement | BGM | Seneca | 32 min |
| May 29, 3:22 PM EDT | Special Weather Statement | BGM | Otsego | 38 min |
| May 29, 3:31 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca, Tompkins | 44 min |
| May 29, 3:54 PM EDT | Special Weather Statement | BGM | Cayuga, Onondaga | 36 min |
| May 29, 4:11 PM EDT | Special Weather Statement | BGM | Onondaga | 19 min |
| May 29, 4:16 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 29 min |
| May 29, 4:28 PM EDT | Special Weather Statement | BGM | Oneida | 32 min |
| May 29, 4:31 PM EDT | Special Weather Statement | BGM | Madison, Oneida, Onondaga | 44 min |
| May 29, 4:59 PM EDT | Special Weather Statement | BGM | Oneida | 31 min |
| May 29, 5:06 PM EDT | Special Weather Statement | BGM | Broome | 24 min |
| May 29, 5:24 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 51 min |
| May 29, 5:28 PM EDT | Special Weather Statement | BGM | Madison | 62 min |
| May 29, 5:33 PM EDT | Special Weather Statement | BGM | Tompkins | 27 min |
| May 29, 6:01 PM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 99 min |
| May 29, 6:04 PM EDT | Special Weather Statement | BGM | Tompkins | 26 min |
| May 29, 6:06 PM EDT | Special Weather Statement | BGM | Steuben | 39 min |
| May 29, 6:13 PM EDT | Special Weather Statement | BGM | Cortland | 62 min |
| May 29, 6:18 PM EDT | Special Weather Statement | BGM | Delaware | 27 min |
| May 29, 6:28 PM EDT | Special Weather Statement | BGM | Tioga | 32 min |
| May 29, 6:33 PM EDT | Special Weather Statement | BGM | Tioga | 27 min |
| May 29, 6:39 PM EDT | Special Weather Statement | BGM | Madison, Oneida | 66 min |
| May 29, 6:42 PM EDT | Special Weather Statement | BGM | Cortland | 48 min |
| May 29, 7:07 PM EDT | Special Weather Statement | BGM | Seneca, Tompkins | 23 min |
| May 29, 7:29 PM EDT | Special Weather Statement | BGM | Broome | 31 min |
| May 29, 7:39 PM EDT | Special Weather Statement | BGM | Cortland, Madison | 36 min |
| May 29, 7:48 PM EDT | Special Weather Statement | BGM | Madison | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.